Tornadoes · United States · Tennessee · 2019
EF0 tornado, Middle Settlement to Oakhurst, Tennessee, June 7, 2019
From Middle Settlement to Oakhurst, this EF0 tornado ran 0.1 miles across Blount County on June 7, 2019, touching down at 3:46 PM EDT and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 7, 2019
- Touchdown
- 3:46 PM EDT (19:46 UTC)
- Lifted
- 3:49 PM EDT (19:49 UTC)
- On the ground
- 3 minutes
- Path length
- 0.1 miles (0.2 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- County
- Blount County
- Touchdown point
- 35.730, -83.930
- Lift-off point
- 35.730, -83.930
- Record number
- 1906071346-01
The damage survey
9 damage points were recorded along this path by NWS MRX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 85 mph.
- Damage to trees occured about 30 feet off the ground.
- trampoline thrown back to the south/southwest about 30 yards from where it possibly stood before
- treelaying down back towards the south/southwest
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A few trees were downed in isolated spots but the main event was a weak tornado with an EF-0 designation. The damage from the isolated storms was very limited.
A weak land spout tornado touched down briefly, causing minor damage to weak trees.|Winds were estimated to be around 40-60 mph, path length was around 100 yards or less, and the width was about 10-20 yards.
A brief tornado touched down causing damage to some trees, blowing several shingles off a home, and tossing a trampoline several yards.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 16:26 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the tornado touched down at Jun 7, 2:53 PM EDT, 53 minutes earlier.
Area forecast discussion, Jun 7, 2:53 PM EDT, 53 minutes before
Area Forecast Discussion National Weather Service Morristown TN 253 PM EDT Fri Jun 7 2019 .SHORT TERM...(Tonight and Saturday)...Pattern will be rather stagnant for the short term, with the upper low centered near Memphis TN making only slow progress east and northeast. We will remain in a very moist environment, with PW values running between 1.5 and 2 inches for the most part across the area. Pieces of weak short wave energy will eject out of the base of the upper low and will help to enhance showers and thunderstorms at times. One of these is exiting to the northeast early this afternoon. Models often do not handle timing of these weak impulses well, but at this point it looks like another weak wave will be affecting our area later tonight. Another interesting part of this equation is the strengthening of the southeast low level flow across the mountains, which should bring some downslope motion to inhibit precipitation at least to some extent in the northern and central valley areas later tonight and especially Saturday. Will carry lower PoPs in these areas. Given the moist environment and the possibility of training showers/storms, along with expected efficient rain processes given the high freezing levels/skinny CAPE profiles, the threat of localized flooding will continue for the short term. Will continue to mention this threat in the HWO, but no flood/flash flood watch at this time as the risk of widespread flooding does not look high at this time. .LONG TERM...(Saturday night through Friday)...By 00Z Sunday, a large closed h50 low will be situated across the Ohio/Tennessee valley providing deep forcing for ascent with extensive cloud cover and precipitation expected to be ongoing. At the surface, an area of low pressure is forecast to be located across west/central Tennessee providing a southerly flow across the area. Moisture content will be high with precipitable water values in excess of 1.75 inches and mean layer RH values greater than 90%. The closed low will gradually progress to an open wave through the day on Sunday as it interacts with the shortwave moving through the northern plains. Upper forcing for ascent along with deep saturated profiles will support numerous rain showers through the day. Elevated instability supports chances of convection which if this does occur then potential flash flooding concern increases. Temperatures Sunday will be cooler given the extensive cloud cover and rainfall. Monday, the upper level wave further weakens with a well defined shear axis across the Appalachians. At the surface, a wave should be aligned along the spine of the Appalachians. Upper forcing for ascent along with low level frontal convergence will be conducive for upward motion and precipitation. Forecast soundings indicate near moist adiabatic lapse rates with a nearly saturated column leading to efficient precipitation processes. Again will need to watch for flash flooding but the quick nature of the boundary and cloud layer winds orthogonal to this boundary means training is of low concern. The upper level shear axis and associated frontal wave become less evident as a potent jet streak to the north quickly evacuates northward out of the Great Lakes. West to northwest flow fills in behind the frontal passage with surface high pressure moving into the region. Increased subsidence associated with this feature will begin to dry the area out through Tuesday night. Temperatures during this time will be near normal to slightly below normal. By 18Z Wednesday a shortwave trough/PV anomaly is forecast to drop out of the northern plains and Midwest. The surface will feature an area of low pressure directly underneath the upper level low. The response to lowering pressure to the west will be to veer low level winds toward the south. The result will be increased low level moisture. Another area of low pressure at the surface will develop underneath lower heights across the Florida peninsula. The PV anomaly and jet streak rounding the base of the shortwave trough will provide large-scale forcing for ascent Wednesday afternoon/evening with increased precipitation expected. Marginal instability parameters support chances of thunder during this time as well. The latter portions of the extended feature fairly good model-to-model agreement with a deep layer trough axis extending from Hudson Bay southward into the GoM. Increased large-scale forcing supports keeping slight chance to chance PoPs through Thursday. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 70 82 69 83 / 70 70 70 80 Knoxville McGhee Tyson Airport, TN 68 82 68 83 / 60 60 60 70 Oak Ridge, TN 69 83 68 84 / 60 70 60 70 Tri Cities Airport, TN 65 83 65 80 / 60 50 60 70 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && LW/AD
Hazardous weather outlook, Jun 7, 2:59 PM EDT, 47 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 259 PM EDT Fri Jun 7 2019 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-081900- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 259 PM EDT Fri Jun 7 2019 /159 PM CDT Fri Jun 7 2019/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms this afternoon into tonight will produce locally heavy rainfall. Localized flooding will be possible, especially in areas that get repeated heavier showers or storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Showers and thunderstorms on Saturday will continue to produce locally heavy rainfall in some areas. Localized flooding will be possible, especially in locations that get repeated heavier showers or storms. Periods of showers and thunderstorms will continue into next week producing locally heavy rainfall. The most concentrated period for steadier rainfall will be Sunday, with more scattered coverage outside of that period. Localized flash flooding and flooding of low-lying and poor drainage areas is expected this weekend and will continue off and on through early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for flooding this weekend.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 12:00Z
7.8 hours before the tornado, 244 km from the path. June 7, 2019.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -348 J/kg
- Surface CAPE
- 58 J/kg
- Mixed-layer LCL
- 496 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.4 K/km
Nashville Metro, TN (KBNA), 00:00Z
4.2 hours after it, 244 km from the path. June 8, 2019.
- Mixed-layer CAPE
- 234 J/kg
- Mixed-layer CIN
- -10 J/kg
- Surface CAPE
- 1137 J/kg
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.4 K/km
The surface observations
Knoxville Municipal (TYS), 11 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Knoxville radar (KMRX), 68 km away, was scanning. The volume nearest the touchdown began at 19:48 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2019 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are
The other tornadoes of June 7, 2019
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.